Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1998, 1:57 PM CDT for Laclede County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 1998, 1:57 PM CDT (18:57 UTC)
- Expired
- May 2, 1998, 2:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Laclede County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
859 WUUS1 KSGF 021859 RRA SVRSGF MOC105-021945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 157 PM CDT SAT MAY 2 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LACLEDE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 245 PM CDT * AT 155 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF LEBANON AND WAS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... BRUSH CREEK BY 205 PM LEBANON BY 210 PM DRYNOB BY 220 PM A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE HAIL CAN BE EXPECTED. SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 AM CDT, 11 hours 42 minutes earlier.
Area forecast discussion, May 2, 2:15 AM CDT, 11 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT SAT MAY 2 1998 CONCERNS TODAY: SEVERE THUNDERSTORM THREAT AND TIMING THE END OF PRECIPITATION. FORECAST AREA IN WEATHER LIMBO AS ONE SYSTEM EXITS STAGE RIGHT... ANOTHER PASSES BY TO THE SOUTHWEST...AND A THIRD APPROACHES FROM THE NORTH. SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI ON THE WESTERN EDGE OF 500 MB LOW HAVE DISSIPATED WITH THE ACTIVITY OVER KANSAS AND OKLAHOMA WEAKENING SOMEWHAT AS IT MOVES SOUTHEAST. FOG HAS NOT MATERIALIZED AND INCREASING MIDDLE CLOUDS SHOULD PREVENT A REPEAT OF THE DENSE FOG EPISODES OF THE PAST FEW DAYS. 500 MB LOW OVER EASTERN SOUTH DAKOTA WILL MOVE INTO THE KANSAS CITY AREA BY EARLY EVENING. WHILE THIS WAVE IS QUITE STRONG(22 TO 26 VORTICITY UNITS) THE MODELS DO NOT HIT THE PRECIPITATION THAT HARD. RATHER HEFTY PVA INDICATED OVER THE FORECAST AREA BY 18Z WHICH SHOULD BE ENOUGH TO PRODUCE SHOWERS AND THUNDERSTORMS EVEN THOUGH SURFACE CONVERGENCE WILL BE LESS THAN OPTIMAL. AREA OF SHOWERS HAS DEVELOPED OVER EASTERN NEBRASKA/WESTERN IOWA IN PVA. SEVERE THUNDERSTORM DEVELOPMENT POSSIBLE DUE TO THE STRONG DYNAMICS. 50 PERCENT CHANCE OF SHOWERS/THUNDERSTORMS IN CURRENT ZONES LOOKS APPROPRIATE. INITIALLY THOUGHT THE 50 TO 60 PERCENT CHANCE TONIGHT WAS OVERDONE...BUT GIVEN THE HISTORY OF SLOW EAST MOVEMENT OF THESE SYSTEMS...WOULD LIKE TO KEEP IT IN WITH A QUALIFYING MAINLY THIS EVENING IN THE SPRINGFIELD AND JOPLIN GROUPS. WOULD ALSO LIKE TO KEEP THE CLOUDS IN SUNDAY DUE TO THE POTENTIAL FOR WRAP AROUND MOISTURE AND CLOUDS. AGAIN...CURRENT SET OF ZONES HAS THIS COVERED WELL. MIDDLE CLOUDS SPREADING INTO THE REGION SHOULD KEEP HIGHS FROM REACHING THE LOFTY HEIGHTS SUGGESTED BY FWC. FAN LOOKS TOO COOL TONIGHT WITH CLOUDS EXPECTED TO LINGER. WILL USE A BLEND OF FAN/FWC. RECOMMENDATIONS (FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY): SGF: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE UPPER 60S. WEST WIND NEAR 10 MPH. JLN: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH NEAR 70. WEST WIND 10 TO 15 MPH. UNO: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON. HIGH NEAR 70. WEST WIND 10 MPH. AIZ/VIH: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE UPPER 60S. WEST WIND 10 MPH. SGF EE 068/049 065/047 070 08552 JLN EE 070/050 066/047 073 08552 SUTTON
In the hours before
Local storm report, May 2, 10:27 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...LATE REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1027 AM CDT SAT MAY 02 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 1 S CALM MO WIND DAMAGE
05/01/98 OREGON SPOTTER REPORT OF SMALL
TREES TOWN
LINDENBERGSpecial weather statement, May 2, 1:00 PM CDT, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT MAY 2 1998 THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SEVERE WEATHER POSSIBLE THIS AFTERNOON... A VIGOROUS DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL CONTINUE TO DROP SOUTHEAST FROM NORTHWEST IOWA THIS AFTERNOON. AT MIDDAY...A COLD FRONT ALSO STRETCHED FROM SAINT LOUIS TO CHANUTE KANSAS AND INTO CENTRAL OKLAHOMA. THE STRONG DISTURBANCE WILL COMBINE WITH THE COLD FRONT AND HIGHER MOISTURE LEVELS SOUTH OF THE FRONT THIS AFTERNOON TO PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS. THIS FRONT WITH THE LINE OF STORMS WILL PUSH THROUGH SOUTHERN MISSOURI DURING THE AFTERNOON HOURS. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AT THIS TIME IT LOOKS LIKE THE STRONGEST ACTIVITY WILL BE CONFINED TO A LINE BASICALLY ALONG AND SOUTH OF INTERSTATE 44 WHERE HIGHER MOISTURE LEVELS RESIDE IN THE LOWER ATMOSPHERE. THE STORMS ARE EXPECTED TO FIRE AROUND 2 PM FROM NEAR THE LAKE OF THE OZARKS TO STOCKTON LAKE AND PITTSBURG KANSAS AND PUSH THROUGH THE SALEM...AVA...AND BRANSON AREA BY 5 PM...AND THEN THE REST OF SOUTH CENTRAL MISSOURI BY 7 PM. AGAIN...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND SOME LARGE HAIL. SPOTTER MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. SCHMIDT
Special weather statement, May 2, 1:37 PM CDT, 20 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 137 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 7 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 7 PM... ...IN SOUTH CENTRAL AND CENTRAL MISSOURI... DENT DOUGLAS HOWELL MARIES OREGON OZARK PHELPS PULASKI SHANNON TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA WEST PLAINS FORT LEONARD WOOD HOUSTON AVA EMINENCE SALEM AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI. THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA. THE ATMOSPHERE AHEAD OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND STORMS ARE EXPECTED TO INTENSIFY. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. LINDENBERG
Special weather statement, May 2, 1:37 PM CDT, 20 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 137 PM CDT SAT MAY 2 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 7 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 7 PM... ...IN SOUTH CENTRAL AND CENTRAL MISSOURI... DENT DOUGLAS HOWELL MARIES OREGON OZARK PHELPS PULASKI SHANNON TEXAS WRIGHT INCLUDING THE TOWNS OF... ROLLA WEST PLAINS FORT LEONARD WOOD HOUSTON AVA EMINENCE SALEM AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI. THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA. THE ATMOSPHERE AHEAD OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND STORMS ARE EXPECTED TO INTENSIFY. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND THIS EVENING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE HAIL...AND SOMETIMES TORNADOES. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 11:43 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 47 min |
| May 2, 2:03 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 47 min |
| May 2, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 49 min |
| May 2, 2:16 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 49 min |
| May 2, 2:54 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 51 min |
| May 2, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 51 min |
| May 2, 3:04 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| May 2, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Lawrence | 49 min |
| May 2, 3:20 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 50 min |
| May 2, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 67 min |
| May 2, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 62 min |
| May 2, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 62 min |
| May 2, 3:55 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 35 min |
| May 2, 4:35 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 65 min |
| May 2, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 65 min |
| May 2, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.